[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 3, 1977

Treatment of Status Epilepticus-Reply

Author Affiliations

St Louis University St Louis

JAMA. 1977;237(1):27. doi:10.1001/jama.1977.03270280028013
Abstract

In Reply.—  Dr Wilkinson's comments raise an important factor in the treatment of status epilepticus: the potential danger of therapy due to the narrow margin of safety between therapeutic and lethal doses of anticonvulsants.All the drugs used to treat status epilepticus can be lethal if they are given in overdosage or too rapidly. Careful monitoring of respiration and cardiac function must be carried out during the administration of anticonvulsants. Any drug administered intravenously should be given slowly. The possibility of cardiac or respiratory arrest must be considered in every case and appropriate precautions taken. The physician must be prepared to resuscitate the patient.Drugs are not the only cause of cardiac system depression; the convulsive status per se often causes death by sudden cardiovascular collapse.1Dr Wilkinson's anecdotal description of his experience may lead to misinterpretation. Amobarbital sodium, as well as secobarbital sodium and hexobarbital, have been used

×